We noticed you're blocking ads.

Keep supporting great journalism by turning off your ad blocker.

Questions about why you are seeing this? Contact us

Font Size

- Aa +

Mon 14 Dec 2015 03:06 PM

Font Size

- Aa +

Nurofen admits selling 'special' painkiller packs for double the price

British firm found to have misled customers by selling pills branded as for special ailments

Nurofen admits selling 'special' painkiller packs for double the price

An Australian court ordered Reckitt Benckiser on Monday to pull several of its Nurofen pain relief products from the market, saying the British firm had misled consumers by marketing identical products for different types of pain.

The Federal Court ruled that the Nurofen Back Pain, Period Pain, Migraine Pain and Tension Headache products were in fact identical and that Reckitt Benckiser had "engaged in misleading conduct" by labelling them for different ailments.

"We have known for years that they are all the same," a pharmacist at Priceline Pharmacy's Sydney city store told Reuters. "We have been advising our customers to go for the standard painkiller which is cheaper."

Nurofen specific pain relief products were sold at almost double the price of Nurofen's standard painkiller, according to three pharmacies in Sydney.

Australia appears to be the first country to move against Nurofen specific pain relief products, which are also sold in New Zealand and the United Kingdom, according to pharmacy and supermarket websites in both countries.

Nurofen spokeswoman Montse Pena declined to answer questions about which countries outside Australia sold the specific pain relief versions of Nurofen. She said Australia's actions were not "directly applicable to other countries or regions".

The Australian Competition and Consumer Commission (ACCC), which brought the court action, said on Monday that Reckitt Benckiser had three months to remove the Nurofen specific pain products from Australian shelves.

A date for a court hearing on a fine is yet to be announced.

The ACCC said each Nurofen specific pain product contained the same active ingredient, ibuprofen lysine 342mg, and was no more effective at treating the type of pain described on its packaging than any of the other Nurofen Specific Pain products.

Reckitt Benckiser said its Nurofen specific pain range "did not set out to mislead consumers".

"The Nurofen specific pain range was launched with an intention to help consumers navigate their pain relief options, particularly within the grocery environment where there is no healthcare professional to assist decision making," said Nurofen spokeswoman Pena.

Arabian Business: why we're going behind a paywall

For all the latest retail news from the UAE and Gulf countries, follow us on Twitter and Linkedin, like us on Facebook and subscribe to our YouTube page, which is updated daily.
Real news, real analysis and real insight have real value – especially at a time like this. Unlimited access ArabianBusiness.com can be unlocked for as little as $4.75 per month. Click here for more details.
James 4 years ago

Well done Australia.
OK Nurofen is off my must buy list for any complaint.